Q. How to get relief from itchy scrotum?

Answered by
Dr. Gaurang Gupta
and medically reviewed by iCliniq medical review team.
Published on Jun 20, 2018 and last reviewed on: Jul 13, 2019

Hi doctor,

I am a 36 year old male. I had severe itching on my scrotum for the last one month or so.

This issue first began before three years and has been on and off since then. I have tried several combinations of medicines, including Itraconazole, Terbinafine, Levocetirizine, etc., but only with temporary relief.

The issue always comes back. I do not have a sugar problem. Please advise what medicine I should take.

Dr. Gaurang Gupta

Cosmetology Dermatology Hair Transplant Surgeon Venereology
#

Hi,

Welcome to icliniq.com.

You have just explained about your problem of severe itching in the scrotum. Do you have lesion or rashes or swelling of the skin or just itching?

The treatment you are taking is for fungal. As you said you have itching on scrotum, fungal mainly involves groin area and typically ring like rashes are present. Itching in scrotum could be something else too. Two common diseases are scrotal dermatitis and scabies. If you have only itching in scrotum with no other skin changes, then it cannot be fungal and you are taking wrong treatment.

So, please explain everything like any other skin changes with itching. Is itching more at night? Also, do any of your family member or friends circle have itching problem? First, we should make sure whether you really have fungal or something else.

Revert back with the answers to the above questions.

Thank you doctor,

The skin becomes leathery, but just in the scrotum area and itches a lot. There are rashes too and little bumps on the scrotum skin. The skin of the body is fine with no itching. Groin area also has itching. The itching is not more at night. It happens anytime during the day. Then stops and then starts again. No one in the family has this issue.

Dr. Gaurang Gupta

Cosmetology Dermatology Hair Transplant Surgeon Venereology
#

Hi,

Welcome back to icliniq.com.

As you said your rest of the skin other then scrotum is normal and groin area also normal, I do not think that it is fungal. Fungal does not involve only scrotum skin. I would like to see the photos of scrotal area and also groin area too. If possible, send me two to four clear photos.

You are taking Itraconazole, the best medicine of fungal, which is costly and most effective. If it has not resolved your issue, then maybe it is not fungal. I am thinking about scabies because you said that you have bumps and that can be pus filled folliculitis, which is common in scabies. Now, I would suggest let us include scabies treatment also with fungal.

You continue fungal treatment because without photo and your explanation does not give clear cut fungal impression, but there is no harm to continue fungal treatment with scabies treatment. Apply Permite 5% (Permethrin) cream all over the body below the neck. It does not matter whether itching is there in the rest of the body or not.

Finish one cream in one application and the next morning, take a bath. You have to do it only once. It is a single shot treatment. Consult your specialist doctor, discuss with him or her and apply the ointment with consent. Get back after a week for follow up.

Revert back after a week to a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

I have attached two pictures for your reference.

Dr. Gaurang Gupta

Cosmetology Dermatology Hair Transplant Surgeon Venereology
#

Hi,

Welcome back to icliniq.com.

After reviewing the pictures, it is not fungal or scabies. It is a clear cut scrotal dermatitis (attachment removed to protect patient identity). Stop the fungal medicine as it will not be use at all.

I suggest you to continue Levocetirizine 10 mg. Along with that, I suggest Mometasone lotion (Hhsone) mix with Dermadew aloe lotion. Both lotion mix 50% - 50% and apply on scrotum once at night.

Do not use soap or shampoo over this area as chemicals may further increase the allergy. Consult your specialist doctor, discuss with him or her and take the above medicine with consent. Do not keep the area wet and moist.

For further doubts consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

Can I take 5 mg Levocetirizine? I feel drowsy after taking 10 mg. Also, how many times should I take it? Is there any substitute for this? Will this itching go away after applying lotion? This has been almost chronic now. I am so much worried.

Dr. Gaurang Gupta

Cosmetology Dermatology Hair Transplant Surgeon Venereology
#

Hi,

Welcome back to icliniq.com.

Yes, you can take 5 mg once at night. Levocetirizine is a totally harmless drug and the dose depends on the effect. If itching is not going with 5 mg, then take 10 mg. Otherwise, continue with 5 mg once at night only or you can take 5 mg twice in a day too.

Yes, the problem will be solved after applying lotion. Although, it is a chronic condition, we have other strong medicines too. But for now, you just use lotions and get back for follow up after two to three weeks.

Revert back after three weeks to a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Also Read Answers From:

Related Questions & Answers


How to differentiate between scabies, flea bite, bed bug, and folliculitis?

Query: Hi doctor,I am a general practitioner. I struggle to differentiate these conditions: scabies, flea bite, bed bug and folliculitis. I would really appreciate your clinical knowledge and goodwill in enlightening me about this, so I can provide better care for our patients.  Read Full >>


Dr. Suvash Sahu
Dermatologist

Answer: Hello, Welcome to icliniq.com. I have seen your query. Scabies is caused by mites. In this, the patient presents with nocturnal itching with burrows over the web space of hands. In flea bite or bed bug bite, you may find itchy erythematous papules that may be localized or generalized depending u...  Read Full

Can I have some idea about the rash present in my scrotum?

Query: Hi doctor, I have a red itchy skin in my scrotum. It is dry, and the skin is peeling off. The rashes exist only in my scrotum. It also burns. I am taking Doxycycline for the past one month. Please help.  Read Full >>


Dr. Mahmoud Ahmed Abelrahman Abouibrahim
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. I have gone through the attachment (attachment removed to protect patient identity). It looks like scrotal dermatitis (eczema). Take one tablet Zyrtec (Cetirizine) daily for a month. Use a local antihistamine cream like Chlorphenoxamine twice daily. Use a soothing cream...  Read Full

I have hard, itchy lumps on the scrotum. What is it?

Query: Hi doctor, I have lumps or cysts on the scrotum for a year of around 8-9 in number. They are of different size. There is no pain but I feel too much itching on the skin of scrotum. When I touch them they feel little hard. By seeing the photos which I have attached here for your reference please tell...  Read Full >>


Dr. Atishay Bukharia
Cosmetologist, Dermatologist, Family Physician, General Practitioner, HIV AIDS Specialist, Plastic Surgeon, Venereologist

Answer: Hi, Welcome to icliniq.com. I have gone through the photos (attachment removed to protect patient identity) you have attached. You are suffering from scrotum steatocystoma multiplex. It is a type of sebaceous cyst. They are benign; do not have any chance of malignancy. So, if they are bothering you...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.